Florida, 2024

Lightning Strike in Florida, August 30, 2024

August 30, 2024 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms associated with the sea breeze cause a residential fire due to lightning in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms associated with the sea breeze cause a residential fire due to lightning in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 30, 1:43 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 30, 1:43 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 PM EDT Fri Aug 30 2024

.DISCUSSION...
Upper-level ridging remains over the southeastern U.S. this
afternoon with a low spinning just off the east coast of Florida.
This low is actually pulling some drier air over part of the state,
leading some some relatively lower PW values. At the surface, the
high pressure axis remains to our north and easterly low-level flow
continues. We're already seeing a few showers and storms over the
eastern part of the state and, similar to the past several days, we
should expect the highest storm coverage across the west coast over
the next several hours. As mentioned in last night's discussion, the
drier air could enhance the gusty wind threat with these storms,
along with the usual threat for some heavy downpours.

The drier air looks to have a bigger impact on coverage for tomorrow
as PWs fall a bit more compared with today. This will be short-
lived, however, as flow shifts to southeasterly and moisture
increases once again starting Sunday. This general pattern will
continue into next week with no significant changes to our local
weather.

&&

.AVIATION...
(18Z TAFS)
Showers and storms continue marching westward toward the terminals
and TEMPO timing still looks good at this time. Activity should move
offshore by around 01Z or so, then VFR is expected overnight
followed by a similar day tomorrow. &&

.MARINE...
Easterly flow continues through Saturday before becoming more
southeasterly for Sunday and next week. Thunderstorms will continue
to be likely each day, mainly in the late afternoon and evening
hours. Overall, no headlines are expected.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  76  91 /  30  70  30  70
FMY  76  92  76  91 /  30  70  40  70
GIF  76  93  76  93 /  10  70  20  70
SRQ  75  92  74  91 /  40  70  40  70
BKV  73  94  73  93 /  20  60  20  70
SPG  79  93  78  91 /  40  60  30  70

&&

Sea Breeze Thunderstorm Regime For Saturday: 2
Sea Breeze Thunderstorm Regime For Sunday: 2

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

05/Carlisle

In the hours before

Special weather statement, Aug 30, 2:51 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
351 PM EDT Fri Aug 30 2024

FLZ052-056-251-255-302030-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
351 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...SOUTHWESTERN POLK AND SOUTHEASTERN
HILLSBOROUGH COUNTIES THROUGH 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Wauchula, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Meade, Bowling Green, Duette, Alafia River State Park, Fort
Green, and Fort Lonesome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2776 8181 2758 8184 2756 8220 2783 8218
TIME...MOT...LOC 1951Z 094DEG 18KT 2768 8192

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
August 30, 3:24 PM EST
Where
Pinellas County, 0.69 mi N of Oldsmar
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
28.050, -82.670

County fire rescue reported a residential structure fire due to a lightning strike near Oldsmar with minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215168.